Hair Falling Out? It Could Be Your Medications

medications

While you probably know that chemotherapy can make your hair fall out, you might be surprised by other medications that can cause hair loss. Even some common medications that you don’t need a prescription for or you might reach for without a second thought can cause this unwanted side effect.

Medications That Cause Hair Loss

The following medications can cause hair loss, which is also known as alopecia.

NSAIDs (Nonsteroidal Anti-inflammatory Drugs)

This class of drugs includes ibuprofen, aspirin, and naproxen, which are available by brands such as Advil, Aleve, and Bayer, along with many generic brands. These medications treat pain, inflammation, fever, and pain.

Acne Treatments

You do not usually need a prescription for products containing Retinol A to treat acne, even though they may contribute to hair loss.

Antibiotics

Antibiotics can decrease Vitamin B and hemoglobin, leading to temporary hair loss.

Antidepressants

Several of these drugs are known to cause hair loss.

Paxil (paroxetine hydrochloride)

Zoloft (sertraline)

Vivactil (protriptyline)

Elavil (amitriptyline)

Prozac (fluoxetine)

Birth Control Pills

Among the lesser-known side effects of birth control pills is hair loss, which happens while taking birth control or after stropping the medication.

Blood Pressure Drugs

Medicines that lower blood pressure can also reduce hemoglobin, which is necessary for hair growth.

Blood Thinners

This class of drugs, which includes aspirin, can also reduce hemoglobin.

Cholesterol Blockers

Statins that commonly treat high cholesterol rarely cause hair loss, but it is possible.

Steroids

Steroids increase dihydrotestosterone, which is associated with baldness and hair loss.

Weight Loss Products

Weight loss drugs containing phentermine can also make your hair fall out. Those most at risk for hair loss have other underlying conditions or poor nutrition.

Thyroid Medications

Both thyroid conditions and medicines such as carbimazole and propylthiouracil used to treat them can make your hair fall out.

Aside from the common medications listed above, some less common medicines can cause your hair to thin or fall out, including medications that treat Parkinson’s disease, epilepsy, breast cancer, and immunosuppressants. In addition, antifungals and mood stabilizers may also cause hair loss. Finally, hormone replacement therapy, which is used to treat symptoms of menopause, may also lead to this unintended side effect.

If you suspect your medication is making your hair fall out, your first stop should be your doctor’s office. Your doctor may recommend an alternative or adjust the dosage to reduce hair loss and other unwanted side effects. Some medications solve problems that are more immediate or serious than hair loss. However, other options may combat hair loss or improve the appearance of your remaining hair.

If you’re experiencing hair loss and ready to make a change, contact Custom Hair today by clicking here.

Photo Credit: nosheep Via Pixabay

Leave a Reply

Your email address will not be published. Required fields are marked *